Alert archive / New York / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 18, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 15, 1997, 4:39 PM EDT for Essex County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 1997, 4:39 PM EDT (20:39 UTC)
- Expired
- Jul 15, 1997, 5:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Essex County, NY
The radar
The Burlington radar (KCXX), 65 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1020 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:00 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 15, 2:00 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EDT TUE JUL 15 1997 THUNDERSTORMS ARE DEVELOPING SOUTH AND WEST OF FORECAST AREA AND MOVING SLOWLY THIS WAY. BACKDOOR COLD FRONT ON A LINE FROM MSS TO LEB AND WILL BE MOVING SLOWLY NORTHEAST THIS EVENING. WILL BE AN ACTIVE NIGHT. EXPECT TORRENTIAL RAIN AND ISOLATED SEVERE. CELLS ALREADY TOPPING 50 KFT. SURFACE BOUNDARY WEST OF FORECAST AREA TO COME THROUGH LATE NIGHT AND WEDNESDAY MORNING. FORECAST AREA ALSO UNDER H5 PVA ON WEDNESDAY AND ANOTHER SHOT WEDNESDAY NIGHT/THURSDAY MORNING. WOULD OPT FOR A MENTION OF THUNDERSTORM ON WEDNESDAY AS WELL GIVEN ABOVE FACTORS AND DEWPOINTS STILL IN THE LOW TO MID 60S. KEEP FLOOD WATCH UP FOR TONIGHT CWA WIDE. HIT HEAVY RAIN POTENTIAL HARD. DIGIORGI
In the hours before
Special weather statement, Jul 15, 1:51 PM EDT, 2 hours 48 minutes before
NYZ026>031-034-035-VTZ001>012-152355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 151 PM EDT TUE JUL 15 1997 ...THUNDERSTORMS WILL BE DEVELOPING ACROSS NORTHERN NEW YORK THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BURLINGTON VT CONTINUES THE FLASH FLOOD WATCH FOR NORTHERN NEW YORK AND VERMONT INTO TONIGHT. MANY AREAS IN NORTHERN VERMONT RECEIVED HEAVY RAIN WITH EXTENSIVE FLOODING LAST NIGHT. A HOT AND HUMID AIRMASS WILL CONTINUE IN PLACE ACROSS NORTHERN NEW YORK AND VERMONT THIS AFTERNOON. THUNDERSTORMS ARE DEVELOPING ACROSS PORTIONS OF THE ADIRONDACKS OF NEW YORK...AND FURTHER DEVELOPMENT WILL TAKE PLACE DURING THE AFTERNOON WITH STORMS MOVING INTO RUTLAND COUNTY VERMONT BY 3 PM. THESE THUNDERSTORMS WILL BE RELATIVELY SLOW MOVING STORMS...AND WITH THE HUMID AIRMASS...WILL PRODUCE LOCALLY TORRENTIAL RAINFALL. SOME OF THE STORMS COULD ALSO BE ACCOMPANIED BY HAIL. THE THUNDERSTORMS WILL CONTINUE TONIGHT...WITH LOCALLY HEAVY RAIN. REMEMBER A FLASH FLOOD WATCH MEANS THAT THE POTENTIAL EXITS FOR FLOODING. IF YOU LIVE ALONG A RIVER OR WATERWAY...BE PREPARED FOR HEAVY RAINFALL. HOGAN
Special weather statement, Jul 15, 1:52 PM EDT, 2 hours 47 minutes before
NYZ026>031-034-035-VTZ001>012-152355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 151 PM EDT TUE JUL 15 1997 ...THUNDERSTORMS WILL BE DEVELOPING ACROSS NORTHERN NEW YORK THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BURLINGTON VT CONTINUES THE FLASH FLOOD WATCH FOR NORTHERN NEW YORK AND VERMONT INTO TONIGHT. MANY AREAS IN NORTHERN VERMONT RECEIVED HEAVY RAIN WITH EXTENSIVE FLOODING LAST NIGHT. A HOT AND HUMID AIRMASS WILL CONTINUE IN PLACE ACROSS NORTHERN NEW YORK AND VERMONT THIS AFTERNOON. THUNDERSTORMS ARE DEVELOPING ACROSS PORTIONS OF THE ADIRONDACKS OF NEW YORK...AND FURTHER DEVELOPMENT WILL TAKE PLACE DURING THE AFTERNOON WITH STORMS MOVING INTO RUTLAND COUNTY VERMONT BY 3 PM. THESE THUNDERSTORMS WILL BE RELATIVELY SLOW MOVING STORMS...AND WITH THE HUMID AIRMASS...WILL PRODUCE LOCALLY TORRENTIAL RAINFALL. SOME OF THE STORMS COULD ALSO BE ACCOMPANIED BY HAIL. THE THUNDERSTORMS WILL CONTINUE TONI`GHT...WITH LOCALLY HEAVY RAIN. REMEMBER A FLASH FLOOD WATCH MEANS THAT THE POTENTIAL EXITS FOR FLOODING. IF YOU LIVE ALONG A RIVER OR WATERWAY...BE PREPARED FOR HEAVY RAINFALL. HOGAN
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:28 AM EDT | Flash Flood Warning | BTV | Franklin, Orleans | 6 hr |
| Jul 15, 3:45 AM EDT | Flash Flood Warning | BTV | Lamoille | 4 hr |
| Jul 15, 4:43 AM EDT | Flash Flood Warning | BTV | Essex | 4 hr |
| Jul 15, 7:05 AM EDT | Flash Flood Warning | BTV | Caledonia | 5 hr |
| Jul 15, 7:41 AM EDT | Flash Flood Warning | BTV | Essex, Orleans | 4 hr |
| Jul 15, 7:41 AM EDT | Flash Flood Warning | BTV | Franklin, Lamoille | 4 hr |
| Jul 15, 9:46 AM EDT | Flash Flood Warning | BTV | Orange | 3 hr |
| Jul 15, 11:43 AM EDT | Flash Flood Warning | BTV | Essex, Franklin, Lamoille, Orleans | 4 hr |
| Jul 15, 11:43 AM EDT | Flash Flood Warning | BTV | Caledonia, Orange, Washington | 4 hr |
| Jul 15, 3:55 PM EDT | Flash Flood Warning | BTV | Caledonia, Essex, Franklin, Lamoille, Orleans | 12 hr |
| Jul 15, 3:55 PM EDT | Flash Flood Warning | BTV | Orange, Washington | 12 hr |
| Jul 15, 2:44 PM EDT | Flash Flood Warning | BTV | Franklin, St. Lawrence | 3 hr |
| Jul 15, 2:44 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 3 hr |
| Jul 15, 3:17 PM EDT | Flash Flood Warning | BTV | Essex | 3 hr |
| Jul 15, 3:17 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 3 hr |
| Jul 15, 4:46 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 119 min |
| Jul 15, 4:51 PM EDT | Flash Flood Warning | BTV | Clinton | 69 min |
| Jul 15, 4:51 PM EDT | Severe Thunderstorm Warning | BTV | Clinton | 69 min |
Nearby
Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.